pexels photo 5938358 bc73d

Lately, a number of people who menstruate have been reporting something new after receiving the Moderna and Pfizer vaccine: irregular menstrual cycles. But is there really a correlation between the two? 

In February of this year, Dr. Kathryn Clancy, associate professor of Anthropology at the University of Illinois at Urbana-Champaign, took to Twitter about her reaction to the vaccine.  

ADVERTISEMENT

Apparently, Clancy wasn’t the only one experiencing irregular menstrual cycles after being vaccinated. Thousands of replies to Clancy’s tweet flooded her Twitter from people experiencing something similar. Many of them reported blood clots, lighter, heavier, early, or late periods. Even post-menopausal women and women with IUDs who haven’t had their periods have claimed to be spotting.

Katy Fyksen is one example of this. After receiving her second dose of the Moderna vaccine, the 43-year-old started her period. Due to her use of an IUD, she hadn’t had a period in more than a year. Initially, she didn’t think much about it until she came across Clancy’s tweet. 

“I didn’t really think that it was anything until I saw that someone had said that, that it might’ve been a symptom or a side effect of the vaccine. It was like, ‘Oh, that’s interesting,’” she told the Chicago Tribune.

Another person, Nneka M. Okona, also tweeted about her experience with the vaccine. 

After Katharine Lee, a researcher for the Division of Public Health Sciences at Washington University in St. Louis, received her vaccine, she immediately began menstruating. Both she and a friend received their vaccines on the same day and, coincidentally, they both started their periods shortly after. After doing her own research, Lee stumbled upon Clancy’s tweet and reached out to her. The two teamed up and launched their own study, conducting a survey to see if other women shared similar experiences; approximately 25,000 women have responded to the survey so far. 

New Fall Issue d217c

The Centers for Disease Control (CDC), the World Health Organization (WHO), and other medical facilities haven’t done any research to determine whether there is a correlation between the vaccine and irregular menstrual cycles. However, vaccines can affect the immune system, which could cause a reaction in someone's menstrual cycle. “The menstrual cycle is really dynamic, and it responds to tons of things,” Lee says in The Verge. 

The heavier periods shouldn't pose any danger, and shouldn't stop anyone from getting vaccinated. And Clancy does have an inkling about how a relationship like this could occur. “In some people, the nanoparticles [in the vaccine] end up creating a temporary immune reaction that kills off platelets, a type of blood cell involved in clotting,” Clancy says in The Verge. “They regenerate quickly, but if someone has a bleeding event like a period just after they get a shot, it could make it heavier.” Clancy will be conducting more research with a platelet specialist named Anirban Sen Gupta on this subject.

Another possible way the two events could be connected is via the immune system, as the vaccine causes an immune response. "That inflammation has a potential or potentially can modulate estrogen response, which could be the link between certain women having heavy periods after the vaccine," Akshat Jain, a hematologist at Loma Linda University School of Medicine explained to ABC7.  She advises that if someone is bleeding profusely, they they should go seek a doctor's help.   

According to WebMd, there are many factors that contribute to irregular periods, including stress, birth control, weight, and  more. At this time, it is still unclear whether there is a correlation between the vaccine and irregular periods, as interactions between the vaccine and estrogen haven't been studied together, but the issue definitely deserves more research. 

Top photo by Sora Shimazaki via Pexels

More from BUST

Women's Pain Matters: The Implicit Gender Bias in Healthcare 

Lysol's Horrifying History Of Marketing Cleaning Products As Birth Control

COVID-19 Has Made Access To Reproductive Healthcare Evasive, As If Getting An Abortion Wasn't Already Hard Enough In America

Support Feminist Media!
During these troubling political times, independent feminist media is more vital than ever. If our bold, uncensored reporting on women’s issues is important to you, please consider making a donation of $5, $25, $50, or whatever you can afford, to protect and sustain BUST.com.
Thanks so much—we can’t spell BUST without U.

 DONATE NOW